Alert archive / North Carolina / Flood Watches in 2021
Flood Watch 1, NWS Wilmington, NC
NWS Wilmington, NC issued this flood watch at Jun 3, 2021, 8:50 PM EDT for 5 counties in North Carolina. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2021, 8:50 PM EDT (00:50 UTC)
- Expired
- Jun 4, 2021, 3:40 AM EDT
- In force
- 7 hr
- Issued by
- NWS Wilmington, NC
- Flood severity
- None
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted.
153 WGUS62 KILM 040050 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wilmington NC 850 PM EDT Thu Jun 3 2021 .A moisture rich air mass and southerly wind flow, is expected to direct showers and thunderstorms capable of repeated heavy rain over the watch area tonight and early Friday. NCZ096-099-105>110-040900- /O.NEW.KILM.FA.A.0001.210604T0050Z-210604T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Including the cities of Myrtle Grove, Boiling Spring Lakes, Shallotte, Burgaw, Ogden, Seagate, Wilmington, Lake Waccamaw, Elizabethtown, Surf City, Long Beach, Bladenboro, Southport, Chadbourn, Oak Island, Carolina Beach, Sunset Beach, Masonboro, Leland, Tabor City, and Whiteville 850 PM EDT Thu Jun 3 2021 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Wilmington has issued a * Flood Watch for a portion of southeast North Carolina, including the following areas, Bladen, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New Hanover and Inland Pender. * Through Friday morning. * Rain amounts of 2 to 4 inches is expected on top of damp ground, with locally up to 6 inches possible in isolated locations. * This may lead to areas of flooding in the watch area, especially in known, poor drainage areas, as well as dangerous ponding on highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MJC
1 follow-up statement
031 WGUS62 KILM 040740 FFAILM Flood Watch National Weather Service Wilmington NC 340 AM EDT Fri Jun 4 2021 NCZ096-099-105>110-040845- /O.CAN.KILM.FA.A.0001.000000T0000Z-210604T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick- Including the cities of Myrtle Grove, Boiling Spring Lakes, Shallotte, Burgaw, Ogden, Seagate, Wilmington, Lake Waccamaw, Elizabethtown, Surf City, Long Beach, Bladenboro, Southport, Chadbourn, Oak Island, Carolina Beach, Sunset Beach, Masonboro, Leland, Tabor City, and Whiteville 340 AM EDT Fri Jun 4 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of southeast North Carolina, including the following areas, Bladen, Coastal Brunswick, Coastal New Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New Hanover and Inland Pender has been cancelled. Flooding is no longer expected to pose a threat. $$ CRM
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flood watch went out at Jun 3, 7:49 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 3, 7:49 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Wilmington NC 749 PM EDT Thu Jun 3 2021 .SYNOPSIS... Showers and thunderstorms will continue into the first part of the weekend, but will diminish as deep moisture shifts eastward Saturday into Sunday. A warming trend with increasing sunshine through early next week, will bring temperatures a few degrees above normal for early June. && .UPDATE... A lull in precipitation appears likely from SW to NE across the area, but not without rotation noted in a few strong showers and isolated TSTMs, and a tornado warning was issued for a persistent couplet over NE Marion county. The focus will turn to the waters as nocturnal convection expands south of Cape Fear, and is directed onshore, implying the coastal areas may see periods of heavy rain from around 4am to 10am, where several inches of rainfall is easily attainable. A flash flood watch will need to be further looked into from Brunswick county northward along the north coast because of the potential for training downpours early Friday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Overall setup is one that lends itself to an abundance of rainfall, but also one that creates a great deal of difficulty nailing down when and where rain will fall. Air mass will remain juicy through Fri before drier air starts building in. Precipitable water between 1.75 and 2 inches through Fri falls closer to 1.3 inches Fri night. The drop in PWAT coincides with the arrival of the mid-level trough axis and the shift from deep southwest flow to more westerly flow aloft. Bermuda High will continue to pump in low level moisture Fri night which may lead to showers lingering along the coast into Sat morning. The 5h trough also pushes a boundary into the region, but hesitate to call it a cold front. The boundary ends up stalling in the area Fri night, laying parallel to the flow aloft, further enhancing potential for rainfall along the coast. High probability that most of the area ends up with substantial rainfall through the next 36 hours with amounts in excess of 3 inches possible in some areas. Severe threat will persist into the evening before surface based instability starts to weaken, allowing the threat to slowly diminish. Damaging wind will be the main concern, with potential for a wet microburst given forecast soundings. A tornado is also a possibility, especially given the number of lingering convective boundaries and shear in excess of 30kt later today into this evening. Not too worried around any widespread or life threatening flooding at this point. Widespread drought conditions and low stream/river levels should minimize the risk of flooding, even with the expectation that many storms will have high rainfall efficiency. May see issuance of a few statements for localized minor flooding, especially if storms persist over 1 area, but this will be the exception not the rule. Similar story concerning severe threat on Fri, although the timing would be confined more to late morning through mid afternoon. Overnight lows, both tonight and Fri night, will end up 5 to 8 degrees above climo. Cloud cover and southerly flow will contribute to the warmer temperatures. Highs Fri will end up around climo, with potential for above climo temperatures in areas where the sun happens to break through cloud cover for an extended period of time. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Deep feed of tropical moisture will shift off to the east late Sat into Sun as mid to upper trough moves east and ridge builds in for Sunday. Bermuda high remains in place at the sfc with southerly return flow maintaining a warm and humid air mass with temps near normal on Saturday but warming well into the 80s to around 90 with increasing sunshine and H5 height rises into early next week. overnight lows will be in the 60s. Soundings and moisture profiles show drying through the mid levels from west through late Sat into Sat night. the NAM is showing last of mid to upper level energy riding across the area late aftn on Sat, with ridging, subsidence and dry air aloft by Sun. The best chc of shwrs and tstms will be south and east of the area on Sun, but localized shwrs can not be ruled out with residual moisture across the area, especially in SC. && .LONG TERM /MONDAY THROUGH THURSDAY/... Closed low over Texas will help amplify the ridge over the Southeast into Mon before it begins to lift north into midweek. A deeper tropical feed of moisture will remain west of the area and do not expect anything more than localized convection Mon, but model solutions differ into midweek and looks like convection could become a bit more widespread, but overall a typical summertime pattern continues with Bermuda High in control. Warm and humid weather will continue with light southerly winds and temps well into the 80s to near 90 inland and overnight lows in the upper 60s most places. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Difficult flight conditions due to MVFR and occasional IFR restrictions in mist, rain, and low clouds. This will be especially true at coastal terminals from 8z-14z when periods of heavy rain will move north along the NE SC and SE NC coast, reducing VSBY in rain. Locally gusty winds to 35 kt should be expected near the coast early Friday, as convection moves onshore. Extended Outlook...Flight category restrictions are possible in scattered showers and thunderstorms through the weekend, as high pressure offshore maintains moist southerly flow across the area. && .MARINE... Through Friday night...Bermuda High remains in control through Fri night with a slight southeast shift later Fri and Fri night. Southerly winds will remain a fixture through Fri night with speeds ranging from 10 to 15 kt overnight to 15 to 20 kt from midday into the evening. Seas 3 to 4 ft into the evening will build to 4 to 5 ft, mainly a combined southerly swell/wind wave, before dropping to 3 to 5 ft Fri and Fri night. Currently no headlines are planned through Fri night. Saturday through Tuesday...A pattern fairly typical of summer will remain in place with southerly flow around Bermuda High. Winds should less than 15kts with a slight increase near shore each aftn in sea breeze. Seas up to 3 to 4 ft through Sat night will diminish a bit to 2 to 3 ft as ridge builds aloft. A SE swell up around 8 seconds will dominate. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...MJC NEAR TERM...III SHORT TERM...RGZ LONG TERM...RGZ AVIATION...MJC MARINE...III/RGZ
Hazardous weather outlook, Jun 3, 3:29 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 329 PM EDT Thu Jun 3 2021 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 041930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 329 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Brief, heavy rain from showers and thunderstorms may result in ponding of water in low-lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-041930- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 329 PM EDT Thu Jun 3 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Brief, heavy rain from showers and thunderstorms may result in ponding of water in low-lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-041930- Coastal Georgetown- 329 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Brief, heavy rain from showers and thunderstorms may result in ponding of water in low-lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-041930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 329 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 3, 5:34 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TORNADO 4 W CLARKTON 34.50N 78.73W
06/02/2021 BLADEN NC NWS STORM SURVEY
BRIEF TORNADO TOUCHED DOWN SOUTH OF ABBOTTSBURG WITH
MINOR TREE DAMAGE OBSERVED. VIEW PNS FOR ADDITIONAL
INFORMATION.
&&
EVENT NUMBER ILM2100042
OLIVASpecial weather statement, Jun 3, 6:40 PM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Wilmington NC 640 PM EDT Thu Jun 3 2021 NCZ099-109-SCZ058-059-032315- Inland Brunswick NC-Columbus NC-Northern Horry SC-Central Horry SC- 640 PM EDT Thu Jun 3 2021 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK...SOUTH CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 715 PM EDT... At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over Hammond, or 11 miles northwest of North Myrtle Beach Airport, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Iredell, Bethel, Longs, Hammond, Pireway, Dulah, Nakina, Goretown, Brooksville, Bughill, Longwood and Hand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3384 7881 3401 7894 3419 7864 3396 7848 TIME...MOT...LOC 2240Z 243DEG 15KT 3394 7884 8
Special weather statement, Jun 3, 7:40 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Wilmington NC 740 PM EDT Thu Jun 3 2021 SCZ024-033-059-040015- Marion SC-Northern Horry SC-Dillon SC- 740 PM EDT Thu Jun 3 2021 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN DILLON...NORTH CENTRAL HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 815 PM EDT... At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over Mullins, moving northeast at 15 mph. Winds in excess of 30 mph will be possible with this storm. Funnel cloud sightings are also possible. Locations impacted include... Mullins, Lake View, Fork, Kemper, Gapway, Nichols and Carolinas Hospital System - Marion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3425 7902 3413 7928 3420 7936 3440 7919 TIME...MOT...LOC 2339Z 232DEG 15KT 3421 7925 MBB
Special weather statement, Jun 3, 8:27 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Wilmington NC 827 PM EDT Thu Jun 3 2021 NCZ087-099-040130- Robeson NC-Columbus NC- 827 PM EDT Thu Jun 3 2021 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON AND NORTHWESTERN COLUMBUS COUNTIES UNTIL 930 PM EDT... At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near Lake View, or 12 miles northeast of Mullins, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fair Bluff, Boardman, Barnesville, Evergreen, Cerro Gordo, Marietta, Proctorville and Orrum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3453 7903 3438 7883 3425 7902 3439 7918 TIME...MOT...LOC 0027Z 222DEG 13KT 3434 7910 MBB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:27 PM EDT | Special Weather Statement | ILM | Robeson | 63 min |
| Jun 4, 7:49 AM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 86 min |
| Jun 4, 9:47 AM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 93 min |
| Jun 4, 3:00 PM EDT | Special Weather Statement | ILM | Pender | 45 min |
| Jun 4, 3:31 PM EDT | Special Weather Statement | ILM | Pender | 44 min |
| Jun 4, 4:54 PM EDT | Areal Flood Advisory | ILM | Pender | 81 min |
| Jun 4, 5:13 PM EDT | Special Marine Warning | ILM | 32 min | |
| Jun 4, 5:35 PM EDT | Special Marine Warning | ILM | 55 min |
Nearby
Flood Watches in North Carolina, 2021Every flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.